[Skip to Navigation]
Teachable Moment
Less Is More
June 2015

Nonsteroidal Anti-inflammatory Drug Use in a Patient With Hypertension: A Teachable Moment

Author Affiliations
  • 1Division of Immunology, University of Iowa, Iowa City
  • 2Division of Nephrology, University of Iowa, Iowa City
JAMA Intern Med. 2015;175(6):892-893. doi:10.1001/jamainternmed.2015.0809

A man in his 60s with hypertension, hyperlipidemia, and knee osteoarthritis presented with fatigue, decreased exercise tolerance, and worsening bilateral leg swelling. For 5 years, he had been prescribed lisinopril, simvastatin, and meloxicam as needed for pain. Over the past 3 months, he had been taking meloxicam, 15 mg daily, for worsening knee pain following a minor fall that led to a persistent sense of discomfort that limited him from pursuing recreational activities like biking and running but did not otherwise prevent him from performing his activities of daily living. He had not tried acetaminophen or other pain relievers before. During this same time, his lisinopril dose was doubled to 20 mg daily because his blood pressure had been slowly rising.

Add or change institution
Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Not all submitted comments are published. Please see our commenting policy for details.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    2 Comments for this article
    EXPAND ALL
    Importance of Early Nephrology Referral
    Ashraf El-Meanawy, MD, PhD | Medical College of Wisconsin
    It is clear that the patient developed Acute Kidney Injury during the interval described. Although hemodynamic mediated renal damage caused by the combination of NSAID and ACEI is very likely, other mechanisms cannot be totally ruled out. Early Referral to nephrology service is critical especially in such patients. Without all the data we cannot ascertain if early referral would have changed the outcome. It is important to stress that creatinine of 0.96 mg/dl does not necessarily indicate renal structural integrity. Structure/Function relationship studies published in December 1970 showed substantial renal parenchymal damage (based on pathology scoring systems) in subjects whose Inulin clearance would be considered normal. This case presentation highlights the importance of deeper look and understanding of kidney function and renal disease progression beyond creatinine and urea.
    CONFLICT OF INTEREST: None Reported
    READ MORE
    reversible renal failure during NSAID and ACEI combination treatment
    Andrea Semplicini, MD | Dept. Medicine, University of Padua (Italy)
    I read with interest the report by Kumar and coworkers. I appreciate their caution regarding the combined use of NSAIDs and ACEI for the increased risk of kidney failure assoociated with this drug combination. I think they should add that kidney failure may be linked to impaiment of glomerular filtration rate autoregulation, particularly relevant under conditions of dehydration andhypotension (1). NSAIDs may hamper preglomerular vasodilation and ACEI postgllomerular vasoconstriction. Stopping the drug combination and a careful hydration will correct this functional renal insufficiency.Andrea Semplicini, MDDepartment of MedicineUniversity of Padua (Italy)
    CONFLICT OF INTEREST: None Reported
    ×